Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Denver/Boulder, CO

June 20, 2002Gilpin County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2002, 3:20 PM MDT for Gilpin County, Colorado. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 3:20 PM MDT (21:20 UTC)
Expired
Jun 20, 2002, 4:00 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Gilpin County, CO

The radar

The Denver radar (KFTG), 85 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:45 PM MDTHail 0.75Black Hawk, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 202120
SVRDEN
COC047-202200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
319 PM MDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILPIN COUNTY IN CENTRAL COLORADO

* UNTIL 400 PM MDT

* AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF CENTRAL CITY...OR ABOUT 31
  MILES WEST OF DENVER...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ASPEN
SPRINGS...BLACK HAWK...CENTRAL CITY AND ROLLINSVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR NORTHEASTERN COLORADO.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3993 10562 3980 10558 3977 10543 3993 10543

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:52 PM MDT, 28 minutes earlier.

Area forecast discussion, Jun 20, 2:52 PM MDT, 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
252 PM MDT THU JUN 20 2002

PLENTY OF MOISTURE AND INSTABILITY AVAILABLE AGAIN FOR ANOTHER
ACTIVE AFTN AND EVE. 1045AM SPSDEN PRETTY MUCH COVERS THE SITUATION
FOR THE NORTHEAST AND WONT REPEAT THE MESOSCALE DETAILS OTHER THAN
IT LOOKS ACTIVE AGAIN AS SCT STORMS LOOK TO FIRE OVER THE HIGHER
TRRN THIS AFTN AND THEN INTENSIFY OVER THE PLAINS INTO THE EVENING
HRS. WILL KEEP THE CURRENT MENTION OF SEVERE STORMS IN THE
APPROPRIATE ZNS. WILL PLAN ON THE AREA GRADUALLY CLEARING OUT
OVERNGT BUT WILL LEAVE OUT ANY MENTION OF FOG ATTM AS MESOETA SFC
RHS BEGIN TO DRY OUT AFTER 09Z WITH LOW LVL FLOW TRENDING
SOUTHWESTERLY OR AT LEAST BCMG GOOD DRAINAGE. IF HEAVY RAIN AND/OR
HAIL DUMPS OVER A CERTAIN AREA THEN PERHAPS SOME LOCAL AREAS OF FOG
ALONG THE PLATTE MAY BE NEEDED LATER. FOR FRIDAY SOME DRYING BEGINS
OVR THE AREA WITH SOUTHWEST FLOW DEVLPG THROUGHOUT MUCH OF THE
ATMSPHR BUT SFC SOUTH TO SOUTHEAST WINDS CONT OVR THE PLAINS. FCST
CAPE VALUES FOR FRIDAY AFTN ARE ROUGHLY A THIRD OF TDYS PROJECTED
VALUES WITH A BIT MORE CIN TO FIGHT THROUGH. WILL KEEP CURRENT ISOLD
AFTN/EVE POPS FROM A BIT MORE MID LVL WARMING. FURTHER DRYING EAST
OF THE DIVIDE OCCURS FOR SAT AS STRONGER 850 AND 700 MB WINDS BOTH
GO SOUTHWESTERLY FROM THE SHORTWAVE EJECTING OUT OF THE DESERT
SOUTHWEST TO THE NORTHEAST. THERE IS SOME WEAK QG ASCENT WITH THE
SHORTWAVE EARLY SATURDAY BUT IT LOOKS AS IF TSTORMS WILL BE HIGH
BASED AND GUSTY DURING THE AFTN AND ESPECIALLY IN EVE ON THE BACK
SIDE OF SHORTWAVE. MDLS ALSO HINT AT A LEESIDE SFC TROUGH SAT AND
THEN STRENGTHENING INTO THE EARLY HRS OF SUNDAY. THIS FEATURE OF
STRENGTHENING WESTERLY WINDS MAY REFLECT THE UPPER LVL FRONT OR TROF
AXIS ASSOCIATED WITH THE EXITING SHORTWAVE. BY MIDDAY SUNDAY THE
UPPER RIDGE BEGINS TO STRENGTEN FURTHER OVR THE SOUTHWEST USA WITH
HIGHER HEIGHTS NOSING INTO THE SOUTHERN HALF OF THE STATE. AVN SHOWS
EASTERLY WINDS DEVLOPING LATE IN THE DAY BUT WILL DISCOUNT THAT ATTM
AND KEEP THE SUNDAY DRY.

LATER PERIODS...MONDAY THROUGH THURSDAY...RIGHT WITH CLIMATOLOGY IT
LOOKS LIKE THE OFFICIAL MARKING OF THE END OF SPRING IS RIGHT ON
SCHEDULE FOR LATE JUNE WITH A DROP OFF OF PRECIP AND WARMER TEMPS.
THE MRF IS PLANNING ON A MASSIVE RIDGE DOMINATING THE WESTERN 2/3RDS
OF THE NATION BY NEXT WEEK. TOUGH TO PINPOINT ANY FOCUS THAT WOULD
PROVIDE PRECIPITATION UNDER STRONG RIDGING AND WOULD RATHER KEEP ALL
DAYS IN THE EXTENDED DRY IN THE DROUGHT. FREDIN

.DEN...NONE

In the hours before

Special weather statement, Jun 20, 10:41 AM MDT, 4 hours 39 minutes before
COZ030>051-202000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1045 AM MDT THU JUN 20 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS...SOUTHEAST WINDS OVER THE PLAINS HAVE INITIATED A RETURN
FLOW OF LOW LEVEL MOISTURE AGAINST THE EAST SLOPES OF THE MOUNTAINS
TODAY...WHICH WILL KEEP SURFACE DEWPOINTS IN THE 50S AND EVEN THE
LOWER 60S EAST OF THE MOUNTAINS.  THE LOW LEVEL FLOW WILL LIKELY
CREATE A DENVER MESOCYCLONE BY EARLY AFTERNOON.  THIS TOGETHER WITH
AN UPPER LEVEL DISTURBANCE AT AROUND MAXIMUM HEATING TIME WILL KEEP
THE AIR MASS VERY UNSTABLE.  THUS...ALL OF THE INGREDIENTS ARE IN
PLACE FOR A TYPICAL POST-FRONTAL DAY 2 SCENARIO FOR AN OUTBREAK OF
SEVERE WEATHER ACROSS THE URBAN CORRIDOR AND NORTHEASTERN PLAINS OF
COLORADO THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE FRONT RANGE
MOUNTAINS AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON.  BY MID
AFTERNOON...THESE STORMS WILL SPREAD TO THE NORTHEAST OVER THE URBAN
CORRIDOR AND NORTHEASTERN PLAINS ON SOUTHWEST WINDS ALOFT.  A NUMBER
OF THESE THUNDERSTORMS WILL BECOME SEVERE PRODUCING LARGE HAIL AND
DAMAGING WINDS DURING THE LATE AFTERNOON AND EARLY EVENING.  ADEQUATE
SHEAR WILL BE PRESENT FOR ONE OR TWO OF THE STORMS TO PRODUCE
TORNADOES.  ALL OF THE STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

SPOTTER ACTIVATION WILL BE REQUIRED BY MID AFTERNOON.

OUTLOOK FOR FRIDAY...WARMER AND DRIER WITH ISOLATED LATE DAY SHOWERS
AND THUNDERSTORMS.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:57 PM MDTSevere Thunderstorm WarningBOUDouglas48 min
Jun 20, 5:25 PM MDTFlash Flood WarningBOUDouglas, Jefferson95 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.